Texas, 2006

Hail in Texas, August 27, 2006

August 27, 2006 · NWS SJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 27, 1:55 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 27, 1:55 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
255 PM CDT SUN AUG 27 2006

.DISCUSSION...
12Z UPPER AIR ANALYSIS AND LATEST GOES WATER VAPOR LOOP AN UPPER
LEVEL RIDGE CENTERED OVER AL. SIMILAR TO YESTERDAY...MONSOON MOISTURE
WAS NOTED ON WATER VAPOR IMAGERY FLOWING FROM THE BIG BEND...
ACROSS WEST CENTRAL TX...INTO OK. THE POSITION OF THE MONSOON
MOISTURE IS CONSIDERABLY FARTHER EAST THAN IS TYPICAL IN THE
LATTER PART OF SUMMER. THE MID LEVEL MONSOON MOISTURE IS
ACCOMPANIED BY SURFACE DEWPOINTS FROM THE MID 60S TO AROUND 70...
WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES BASED ON 12Z SOUNDINGS.
IT HAS NOT TAKEN MUCH SURFACE HEATING TO CAUSE SHOWERS AND
THUNDERSTORMS TO DEVELOP TODAY. THIS AFTERNOON/S STORMS OVER THE
CONCHO VALLEY APPEAR TO HAVE DEVELOPED ALONG AN OUTFLOW BOUNDARY
FROM MORNING THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 20.
EARLIER THIS AFTERNOON...KDYX RADAR INDICATED A MESOSCALE CONVECTIVE
VORTICITY MAX OVER THROCKMORTON COUNTY...LIFTING NORTHEAST.

THE GFS AND ETA ARE IN GOOD AGREEMENT IN DROPPING A CLOSED UPPER
LOW INTO NEBR BY MONDAY MORNING. UNDER STRENGTHENING NORTHWEST
FLOW ALOFT... A SURFACE FRONT CURRENTLY OVER THE PANHANDLE WILL
DROP INTO WEST CENTRAL TX. WITH MONSOON MOISTURE CONNECTION
CONTINUING... HIGH CHANCE AND LIKELY RAIN CHANCES APPEAR ON TARGET
FOR AREAS NORTHWEST OF AN OZONA TO BROWNWOOD LINE. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THESE
REGIONS THROUGH THE AFTERNOON...ENHANCED BY SURFACE HEATING.

SIMILAR TO EARLIER RUNS...THE 12Z GFS STALLS THE FRONT OVER WEST
CENTRAL TX THROUGH TUESDAY...WITH SCATTERED STORMS CONTINUING.
BETTER RAIN CHANCES APPEAR LIKELY SOUTH AND WEST OF SAN ANGELO
TUESDAY AND WEDNESDAY...WHILE SLIGHTLY DRIER LOW LEVEL AIR FILTERS
INTO THE BIG COUNTRY FROM OK.

GFS HAS BOUNCED AROUND SOME WITH RESPECT TO THE THURSDAY THROUGH
SUNDAY PERIODS. LATEST RUN DROPS A STRONG COLD FRONT INTO WEST
CENTRAL TX...WITH UP TO 4 INCHES OF RAIN DEVELOPING ALONG THE
FRONT SATURDAY...INTO EARLY SUNDAY. THIS QPF LIKELY A RESULT OF
CONVECTIVE FEEDBACK WITHIN THE MODEL. THE 12Z GFS IS HAS SETTLED
ON AN AMPLIFIED PATTERN OF RIDGE IN THE INTERMOUNTAIN WEST AND A
DEEP TROF IN THE UPPER MS RIVER VALLEY. SUCH SCENARIOS TYPICALLY
RESULT IN COLD FRONTAL PASSAGES OVER WEST CENTRAL TX. THUS
FAR...THE ECMWF MODEL FAR FROM AGREEMENT WITH THE GFS...MAINTAINING
A BROAD EAST/WEST UPPER LEVEL RIDGE ACROSS THE SOUTHERN U.S.
GIVEN THE AFOREMENTIONED RUN TO RUN INCONSISTENCY OF THE
GFS...WILL NOT GO OVERBOARD IN FOLLOWING THE COOL AND WET
SOLUTIONS OF THE LATEST GFS IN DAYS 6 AND 7 OF THE FORECAST.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      70  86  66  86 /  70  60  30  20
SAN ANGELO   71  89  68  87 /  50  50  30  30
JUNCTION     74  93  70  90 /  20  30  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 27, 12:47 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 PM CDT SUN AUG 27 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
147 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT IN THE BIG COUNTRY WILL BE A FOCUS FOR LOCALLY
HEAVY RAINFALL AS IT MOVES SOUTHWARD INTO THE CONCHO VALLEY AND
HEARTLAND TONIGHT. ISOLATED AREAS MAY SEE 2 TO 4 INCHES OF
RAIN...WITH MOST AREAS SEEING LOWER AMOUNTS. FLOODING OF LOW
WATER CROSSING AND LOW LYING AREAS IS POSSIBLE. GUSTY WINDS OF 30
TO 40 MPH ARE LIKELY IN THE VICINITY OF STORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE INTO MONDAY NIGHT AS THE
FRONT PUSHES SLOWLY SOUTHWARD. STORMS WILL BE MORE ISOLATED
TUESDAY THROUGH THURSDAY...AS DRIER ALOFT MOVE IN FROM THE NORTH.
THUNDERSTORMS CHANCES WILL INCREASE FRIDAY AND SATURDAY AS
ANOTHER COLD FRONT PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 27, 1:23 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
223 PM CDT SUN AUG 27 2006

TXZ076-272030-
CROCKETT TX-
223 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 PM CDT FOR CROCKETT
COUNTY...

AT 220 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME NORTHWESTERN CROCKETT
COUNTY...OR ABOUT 15 MILES SOUTHEAST OF MCCAMEY...MOVING NORTHEAST AT
10 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN CROCKETT COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 27, 1:29 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CDT SUN AUG 27 2006

TXZ066-073-139-272015-
RUNNELS TX-COLEMAN TX-CONCHO TX-
229 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT FOR
RUNNELS...COLEMAN AND CONCHO COUNTIES...

AT 226 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER IVIE RESERVOIR NEAR CONCHO PARK
MARINA...OR ABOUT 12 MILES EAST OF PAINT ROCK...MOVING EAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LEADAY BY 250 PM CDT
  VOSS BY 315 PM CDT

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.
Special weather statement, Aug 27, 1:42 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
242 PM CDT SUN AUG 27 2006

TXZ072-073-272015-
TOM GREEN TX-CONCHO TX-
242 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT FOR TOM GREEN
AND CONCHO COUNTIES...

AT 238 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHWEST OF MERETA...OR ABOUT
15 MILES SOUTHWEST OF PAINT ROCK...MOVING NORTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EOLA BY 250 PM CDT
  MERETA BY 300 PM CDT
  THE INTERSECTION OF RANCH ROAD 380 AND RANCH ROAD 381 AND LOWAKE BY
  315 PM CDT

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.
Special weather statement, Aug 27, 2:11 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT SUN AUG 27 2006

TXZ066-272045-
RUNNELS TX-
311 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CDT FOR RUNNELS
COUNTY...

AT 306 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES EAST OF MILES...OR ABOUT 13
MILES SOUTHWEST OF BALLINGER...MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROWENA BY 320 PM CDT
  BALLINGER LAKE BY 340 PM CDT
  BALLINGER AND HATCHEL BY 345 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 27, 2:51 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
351 PM CDT SUN AUG 27 2006

TXZ073-272130-
CONCHO TX-
351 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT FOR CONCHO
COUNTY...

AT 347 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF MILLERSVIEW...OR ABOUT
8 MILES SOUTHEAST OF PAINT ROCK...MOVING NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILLERSVIEW BY 405 PM CDT
  THE INTERSECTION OF RANCH ROAD 1929 AND RANCH ROAD 2134 BY 420 PM
  CDT
  IVIE RESERVOIR NEAR CONCHO PARK MARINA AND DOOLE BY 430 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 27, 3:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
453 PM CDT SUN AUG 27 2006

TXZ064-272300-
STERLING TX-
453 PM CDT SUN AUG 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT FOR STERLING
COUNTY...

AT 451 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 13 MILES SOUTH OF STERLING CITY...
MOVING NORTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 535 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 66 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sterling

When
August 27, 4:25 PM CST
Where
Sterling County, 6 mi SSW of Sterling City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -101.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532801.